From Clearwater, Florida, USA:
My 17 year old niece, who has had type 1 diabetes for nearly six years, has never achieved very good control (hemoglobin A1c's no less than 8%) but has been in fairly decent health until about two months ago when suddenly, she developed hypertension, swelling in her feet and legs, general puffiness, weight gain, fatigue, hot flashes, and generally not feeling well (or like herself). The hypertension is under control with an ACE inhibitor, but a thyroid condition was found (free T4 was approximately 2.5 and her TSH was undetectable. After about five to six weeks of PTU, her free T4 is now down to 1.4, and her TSH remains undetectable. However, despite the medication, the swelling did not resolve with diuretic and continues to cause her discomfort plus even with vigorous activity, such as dance, and a fairly strict diet, she has gained 30 pounds within the past several months.
Her endocrinologist at first said he thought this was thyroiditis which he felt would soon convert to hypothyroidism. However (just this morning), my sister received a call from the doctor saying he and his colleagues are baffled and want to take her off the PTU for a week and run some more tests because he thinks it is possible that an antibody may be giving false readings. I'm not sure that we understand exactly what he is looking for as he admits that he and his associates have been "scratching their heads" over her condition.
I am sure that my niece is not the only person to have this, yet her doctor doesn't seem to feel the swelling and weight gain are much of an issue at all. She is supposed to be going to on vacation in a few weeks and is desperately trying to find some answers or suggestions.
It sounds like your niece's condition is very complicated, but let me give you some "thoughts" that might help:
First of all, an overactive thyroid condition will make it very difficult to control the diabetes until it is under control. Insulin requirements may go up tremendously, as does the appetite. Increased insulin doses sometimes causes severe fluid retention and swelling (insulin edema). In addition, very rarely, an overactive thyroid is associated with severe swelling of the legs. This is called "pretibial myxedema" (even though people think of underactive thyroid when they hear the term myxedema, this swelling called pretibial myxedema is associated with an overactive thyroid).
Usually, the hormone made by the pituitary (TSH) is below normal when the person's thyroid hormones are high. This is because the high thyroid hormones turn off the pituitary hormones temporarily. Sometimes, it can take several months for the TSH to come back to normal even when the thyroid hormones return to the normal or even low range. When this happens, you have to go by the thyroid hormone levels (T4 and T3).
Sometimes the thyroid hormone levels are difficult to interpret. There are two different thyroid hormones -- T4 and T3. Normally over 99% of what is measured when you measure total T4 and total T3 is bound to proteins in the blood. The "bound" hormone is inactive. Only the "unbound" hormone (less than 1% of the total hormone) is active. This "unbound hormone" is also called "Free T4" and "Free T3" [Editor's comment: the name may have the word "free", but the cost of the test isn't!]. There are both direct ways to measure free hormone and indirect ways to measure the free, active hormone. Sometimes, different ways of measuring these hormones will give discrepant results, or very rarely one hormone (usually the T4) will be in the low range, while the other hormone (T3) will actually be in the high range. As you can see, sometimes even the doctors want to pull their hair out trying to figure all this out. Sometimes I just measure every hormone in every direct and indirect way possible and use my "sixth sense" to treat the patient.
Sometimes it's easier to just give more PTU, make all the hormones low, and add back some thyroid hormone orally to try and get the thyroid hormones in the normal range. Sometimes I've seen patients cycle back and forth from underactive thyroid, to normal thyroid function, to overactive thyroid, and back and forth a few times with no treatment. Sometimes patients have antibodies against thyroid hormones that interfere with accurate measurement.
I'm not sure why your niece is on an ACE inhibitor if they think the high blood pressure is from the overactive thyroid. Usually, propranolol controls hypertension caused by overactive thyroid better (but it may also mask the symptoms of low blood sugar and may interfere slightly with the body's own natural mechanisms to counteract low blood sugar). If the high blood pressure is from overactive thyroid and not from diabetes, it should normalize when the thyroid condition is under control. If it doesn't, it may be from diabetic kidney disease or unrelated to diabetes or thyroid (and an ACE inhibitor may be the best treatment).
As the thyroid hormone levels change, so will your niece's insulin requirements. Control will be very difficult (and when your thyroid is overactive), you are often very uncooperative with either thyroid management or diabetes management. An overactive thyroid can cause very significant behavioral problems due to the high hormone levels. So, I'd concentrate on controlling the thyroid first, trying to monitor blood sugars frequently so your niece can try to keep blood sugars out of a dangerous range (either high or low), and hope that things will settle down when her thyroid becomes stable.
[Editor's comment: As Dr. Lebinger's comments indicate, this can be a very complicated situation. Thus, it is unrealistic to expect rapid resolution of the symptoms. I'd suggest that somebody gently inform your niece to plan on probably delaying her travel plans until she feels better. WWQ]
Original posting 14 Jul 2001
Posted to Thyroid
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:24
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.